Half of IBD patients in remission relapse after stopping anti-TNF therapy
About 50% of patients with inflammatory bowel disease in clinical remission relapsed after stopping anti-TNF therapy, according to the results of a retrospective, observational, multicenter study.
The risk for relapse was especially high in patients treated with Humira (adalimumab, AbbVie), in those who electively stopped therapy, and in those who stopped therapy because of adverse events.
Javier P. Gisbert
“Currently available data are insufficient to make recommendations on when, if ever, anti-TNF therapy can be stopped in patients with IBD,” Javier P. Gisbert, MD, PhD, of the department of gastroenterology at La Princesa University Hospital in Madrid, Spain, and colleagues wrote. “The aims of the present study were to assess the risk of relapse after discontinuation of anti-TNF therapy, to identify factors associated with relapse, to know the rate of response to retreatment with the same anti-TNF drug after relapsing, and to evaluate the safety of retreatment with these drugs.”
Gisbert and colleagues evaluated 1,055 patients with Crohn’s disease or ulcerative colitis from 78 Spanish hospitals, who discontinued adalimumab or Remicade (infliximab, Janssen) after achieving clinical remission (median follow-up, 19 months). Most patients (74%) received infliximab, and most discontinued therapy electively (75% vs. 18% due to adverse events and 7% after a successful top-down strategy).
The cumulative incidence of relapse was 44% (95% CI, 41-46), with 15% relapsing at 6 months, 24% at 1 year, 38% at 2 years, 46% at 3 years and 56% at 5 years after stopping anti-TNFs. The incidence of relapse was 19% per patient-year in Crohn’s patients and 17% per patient-year in ulcerative colitis patients relapsed within a year, and among those in deep remission, the relapse incidence was 19% per patient-year for both IBD types.
“Patients who relapsed within 3 months of stopping anti-TNF therapy (early relapse) were more often female (64% vs. 51%; P = .03), and had received less frequently treatment with [immunomodulators] after the withdrawal of the anti-TNF (56% vs. 68%; P = .04),” Gisbert and colleagues wrote.
Patients with Crohn’s disease had a higher risk for relapsing if they were treated with adalimumab vs. infliximab (HR = 1.29; 95% CI, 1.01-1.66), electively stopped anti-TNF therapy vs. stopping after a top-down strategy (HR = 1.9; 95% CI, 1.07-3.37) or stopped anti-TNFs due to adverse events vs. stopping after a top-down strategy (HR = 2.33; 95% CI, 1.27-2.02). They also had a higher risk for relapse if they had colonic vs. ileal disease (HR = 1.51; 95% CI, 1.13-2.02) and stricturing vs. inflammatory disease behavior (HR = 1.5; 95% CI, 1.09-2.05). Conversely, immunomodulator use after anti-TNF discontinuation (HR = 0.67; 95% CI, 0.51-0.87) and older age (HR = 0.98; 95% CI, 0.97-0.99) were associated with a reduced risk for relapsing.
The researchers did not identify any predictive factors for ulcerative colitis patients.
Finally, 80% of patients safely responded to retreatment with the same anti-TNF after relapsing.
“Based on these findings, discontinuation of anti-TNF therapy cannot be universally recommended in routine clinical practice,” Gisbert and colleagues concluded. “However, it seems that some patients can stop anti-TNF therapy safely and remain in remission for long periods. The decision whether to continue with anti-TNF drugs should be taken on an individual basis and discussed with the patient.” – by Adam Leitenberger
Disclosures: Gisbert reports he has served as a speaker, consultant, and advisory member for MSD and AbbVie, which have also provided him with research funding. Please see the full study for a list of all other researchers’ relevant financial disclosures.